IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 780 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (622 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed510    
    Printed2    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2020  |  Volume : 52  |  Issue : 5  |  Page : 437-438
 

Chlorambucil-induced psoriasis: A rare entity


1 Department of Dermatology, Guru Gobind Singh Medical College and Hospital, Faridkot, Punjab, India
2 Department of Dermatology, All India Institute of Medical Sciences, Bathinda, Punjab, India
3 Consultant Dermatopathologist, Delhi Dermpath Laboratory, Delhi Dermatology Group, New Delhi, India

Date of Submission13-Jul-2020
Date of Decision05-Oct-2020
Date of Acceptance13-Oct-2020
Date of Web Publication5-Dec-2020

Correspondence Address:
Dr. Priya Kapoor
Department of Dermatology, All India Institute of Medical Sciences, Bathinda, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_452_20

Rights and Permissions



How to cite this article:
Kumar S, Kapoor P, Batrani M. Chlorambucil-induced psoriasis: A rare entity. Indian J Pharmacol 2020;52:437-8

How to cite this URL:
Kumar S, Kapoor P, Batrani M. Chlorambucil-induced psoriasis: A rare entity. Indian J Pharmacol [serial online] 2020 [cited 2021 Apr 11];52:437-8. Available from: https://www.ijp-online.com/text.asp?2020/52/5/437/302503




Sir,

Chlorambucil is a chemotherapeutic drug commonly used for the treatment of chronic lymphocytic leukemia (CLL). Despite its widespread use, cutaneous adverse drug reactions due to chlorambucil are uncommon. These range from mild reactions such as urticated erythema to severe reactions such as drug rash with eosinophilia and systemic symptoms and toxic epidermal necrolysis.[1] However, to the best of our knowledge, this is the first report of chlorambucil-induced psoriasis.

A? 70-year-old male, a known case of CLL, presented with slightly itchy, erythematous scaly lesions on the body for 3 months. The patient was on chlorambucil for the last 5 months and developed skin lesions 2 months after starting chlorambucil. The lesions started from the scalp and gradually progressed to involve the forehead, trunk, and limbs [Figure 1]a. He was afebrile and had no personal or family history of similar skin lesions. He denied any comorbidity and was not on any other medication. Examination revealed confluent, erythematous scaly plaques on the scalp, forehead, and trunk with few discrete lesions on the limbs. Finger nails showed distal onycholysis. Skin biopsy showed mild orthokeratotic hyperkeratosis, focal parakeratosis containing neutrophils, hypogranulosis, and spongiform pustule [Figure 1]b. Dilated and congested capillaries in the papillary dermis along with upper dermal perivascular lymphocytic infiltrate admixed with neutrophils were seen. Chlorambucil was stopped, and the patient was started on emollients and topical steroids. Thereafter, there were neither new lesions nor progression of the preexisting ones. A diagnosis of chlorambucil-induced psoriasis was made.
Figure 1: (a) Confluent erythematous scaly plaques on the trunk, (b) parakeratotic mound containing neutrophils overlying the epidermis showing mild psoriasiform acanthosis and focal hypogranulosis (H and E, ×10)

Click here to view


Drug-provoked psoriasis can either be drug induced or drug aggravated. The commonly implicated drugs are antimalarials, beta-blockers, lithium, nonsteroidal anti-inflammatory drugs, tetracycline, etc. Drug-induced psoriasis occurs de novo in those without a personal or family history of psoriasis and withdrawal of drug stops disease progression. These patients require only topical antipsoriatics and emollients and have a better prognosis. Drug-aggravated psoriasis is seen in individuals with a history of or genetic predisposition to psoriasis and progresses even after the offending drug is discontinued.[2] Such patients require systemic antipsoriatic therapy in addition to drug withdrawal. The latency period is variable, and correct diagnosis requires a high index of suspicion. Plaque type is the most common morphological variant of drug-related psoriasis. Though there are no clear morphological differences between drug-induced and classical psoriasis, psoriasiform lesions have been described in the former. Drugs implicated in the causation of psoriasis can act via cyclic adenosine monophosphate, inositol monophosphate, transglutaminase or cyclo-oxygenase pathways, and modulation of levels of pro-inflammatory cytokines. Certain drugs such as tumor necrosis factor-alpha inhibitors have been implicated in the paradoxical induction of psoriasis.

Chlorambucil belongs to the class of nitrogen mustards. Few reports have shown the therapeutic effect of oral and topical nitrogen mustards in psoriasis.[3],[4] Their therapeutic effect is attributed to their local anti-inflammatory effect and interference with sulfur metabolism, leading to reduced epithelial proliferation. However, these drugs can also increase pro-inflammatory cytokines and chemokines including interferon-gamma and interleukin-22, which are responsible for altered keratinocyte proliferation and differentiation.[5] Cyclophosphamide, also a nitrogen mustard, is known to decrease the number of CD4+ CD25+ regulatory T cells and also decreases their suppressive activity.[6] These cells are considered to be key players in maintaining immune tolerance. Thus, drug-induced alteration in cytokine milieu and decreased number of T regulatory cells might possibly have induced psoriasis in our patient. In view of the frequent use of chlorambucil as a chemotherapeutic drug, physicians should be aware of this rare cutaneous side effect of chlorambucil.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Mayorga C, Torres MJ, Fernandez J, Canto G, Blanca M. Cutaneous symptoms in drug allergy: What have we learnt? Curr Opin Allergy Clin Immunol 2009;9:431-6.  Back to cited text no. 1
    
2.
Kwan Z, Che Ismail RB, Wong SM, Tan LL, Robinson S, Lim KS. Sodium valproate-aggravated psoriasiform eruption. Int J Dermatol 2014;53:e477-9.  Back to cited text no. 2
    
3.
Handler RM, Medansky RS. Treatment of psoriasis with topical nitrogen mustard. Int J Dermatol 1979;18:758-61.  Back to cited text no. 3
    
4.
Mpofu S, Teh LS, Smith PJ, Moots RJ, Hawkins PN. Cytostatic therapy for AA amyloidosis complicating psoriatic spondyloarthropathy. Rheumatology (Oxford) 2003;42: 362-6.  Back to cited text no. 4
    
5.
Kuczma M, Ding ZC, Zhou G. Immunostimulatory effects of melphalan and usefulness in adoptive cell therapy with antitumor CD4+ T cells. Crit Rev Immunol 2016;36:179-91.  Back to cited text no. 5
    
6.
Heylmann D, Bauer M, Becker H, van Gool S, Bacher N, Steinbrink K, et al. Human CD4+CD25+ regulatory T cells are sensitive to low dose cyclophosphamide: Implications for the immune response. PLoS One 2013;8:e83384.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow